Hail, Sedgwick
- When
- May 13, 8:26 PM CST to 8:27 PM CST
- Where
- Sedgwick County, 7.13 mi WNW of Viola
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.520, -97.770
The report was relayed via social media.
A few severe storms produced large hail and strong winds across portions of south central Kansas on the 13th of May.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few severe storms produced large hail and strong winds across portions of south central Kansas on the 13th of May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 5:22 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 622 PM CDT Fri May 13 2022 .SHORT TERM...(This evening through Sunday) Issued at 302 PM CDT Fri May 13 2022 FORECAST HIGHLIGHTS THE NEXT 7 DAYS: * Thunderstorm chances this afternoon-evening generally southeast quarter of Kansas. * Isolated storm chances Saturday afternoon-evening generally along/west of I-135. * Storm chances late Saturday night-Sunday northern into eastern Kansas. * Periodic off-and-on storm chances Monday night through next week. THIS AFTERNOON-TONIGHT...Latest observational analysis in tandem with short- term hi-res guidance supports the potential for isolated to widely scattered thunderstorms this afternoon-evening, mainly across south-central Kansas along/west of the Flint Hills, with these chances possibly spreading into southeast Kansas later this evening and tonight. The primary focus for convective initiation is a weak/stalled frontal zone draped southwest to northeast across the area. Overall large-scale forcing is relatively weak, and possibly even slightly subsident in wake of upper shortwave axis shifting just east of the area. So not entirely confident on coverage of storms or their ability to sustain themselves. However, if storms are able to form and sustain themselves (as the latest deterministic HRRR and WoFS suggests), a favorable combination of instability and effective deep layer shear would favor large hail and damaging winds with the strongest activity. SATURDAY AFTERNOON-EVENING...Cannot rule out a stray thunderstorm late Saturday afternoon- evening, mainly along/west of I-135, as a stalling cold- frontal zone attempts to ooze in from the north. Forcing remains quite weak and instability will probably be less than today, so suspect chances will be fairly low for most. However, if a storm is able to develop and sustain itself, large hail and damaging winds will be possible, mainly due to the decent deep layer directional shear. SATURDAY NIGHT-SUNDAY...Thinking higher chances for thunderstorms will be late Saturday night into Sunday, as the synoptic setup appears to favor a forward-propagating thunderstorm complex moving southeast across Nebraska, and into northern/northeast Kansas, and possibly eventually into eastern Kansas, which could just barely clip east/northeast portions of the forecast area. The primary threats with this storm complex would be damaging winds. If this storm complex lays out a big outflow boundary, it will likely drive the synoptic front south fairly fast and end additional storm chances by peak heating Sunday. .LONG TERM...(Sunday Night through Friday) Issued at 302 PM CDT Fri May 13 2022 After relatively quiet weather Sunday evening through Monday, global model consensus supports periodic off-and-on storm chances Monday night or Tuesday, through mid to late next week, as a pair of shortwaves traverses Mid-America, and the frontal zone lifts back north across the forecast area. Best storm chances during this period will likely be during the late afternoon-evening through early morning time. While instability should be sufficient for stout updrafts, overall mid-upper flow and associated deep layer shear will likely be modest at best. Consequently, while a handful of strong to severe storms are possible during this period, the threat for widespread and/or higher-end severe weather appears low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 617 PM CDT Fri May 13 2022 VFR conditions are generally expected for this TAF period. There is a slight chance for some thunderstorm activity at the KHUT, KICT and KCNU terminals but the current dynamics are highly "mixed" making the certainty of thunderstorms at these terminals difficult at best. Currently, the areal coverage of any activity this evening seems rather low at this time so kept the thunder out of the TAFs for now. KCNU has the best chance for some precipitation but pulled back the thunder possibilities to showers only as there may not be enough push to get thunder going. By morning, VFR conditions will reign with light winds for the remainder of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 87 62 86 / 30 10 20 30 Hutchinson 56 87 60 84 / 20 20 20 20 Newton 57 86 60 84 / 30 10 20 30 ElDorado 59 86 61 85 / 30 0 10 40 Winfield-KWLD 60 87 62 88 / 30 0 20 30 Russell 52 86 56 83 / 0 20 20 10 Great Bend 53 86 58 84 / 0 20 20 10 Salina 54 88 58 84 / 10 20 20 30 McPherson 55 86 59 83 / 20 20 20 30 Coffeyville 62 87 62 87 / 30 0 10 40 Chanute 62 86 62 85 / 30 0 10 40 Iola 61 85 60 83 / 30 0 20 40 Parsons-KPPF 62 87 62 86 / 30 0 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Fri May 13 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Fri May 13 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered strong to severe thunderstorms are possible through this evening across mainly south-central Kansas along and west of the Flint Hills. If a storm or two is able to form and sustain themselves, the strongest activity will be capable of ping-pong ball size hail and 65 mph winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An isolated strong to severe thunderstorm threat will exist Saturday late afternoon and evening, generally along and west of the I-135 corridor. If a storm or two is able to form, large hail and damaging winds will be the primary threats. Strong to severe thunderstorms are possible late Saturday night across northern and northeast Kansas, and Sunday over far eastern Kansas. The primary threat with this activity will be damaging winds. Periodic off-and-on thunderstorm chances are expected Monday night through Wednesday night or Thursday. While widespread severe weather appears unlikely during this period, a handful of strong to severe storms appear possible at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
816 PM CDT Fri May 13 2022
KSZ082-140145-
Kingman KS-
816 PM CDT Fri May 13 2022
...A strong thunderstorm will impact portions of southeastern Kingman
County through 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Norwich, or 10 miles north of Harper, moving northeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norwich and Murdock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 9807 3768 9790 3760 9781 3739 9781
TIME...MOT...LOC 0115Z 210DEG 15KT 3742 9797
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
850 PM CDT Fri May 13 2022
KSZ082-083-092-140215-
Sumner KS-Sedgwick KS-Kingman KS-
850 PM CDT Fri May 13 2022
...A strong thunderstorm will impact portions of southwestern
Sedgwick, southeastern Kingman and northwestern Sumner Counties
through 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norwich, or 12 miles southwest of Cheney, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheney, Norwich and Viola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3739 9781 3738 9791 3749 9801 3770 9775
3745 9753 3737 9780
TIME...MOT...LOC 0149Z 239DEG 13KT 3746 9787
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MCGUIREThe Wichita radar (KICT), 32 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
5 hail. Local standard time, as filed.
The report was relayed via social media.
The report was relayed via social media.
A picture of golf ball sized hail was sent in by the public.
The report was relayed via social media.
The report was relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026123, 1026124, 1026125, 1026126, 1026128.